Is it safe to take Wikoryl?
Q: I am a 42 years old man presently on medication for hypertension. I am prone to frequent attacks of sinusitis and cold. I took Wikoryl for cold but recently I felt pain on the left side of the back (above cervix). Is it due to Wikoryl? Is it safe to take Wikoryl frequently? I have been taking Prolomet 50 mg (1-0-0), Telma H 40 mg (0-0-1) and Astor 10mg (0-0-1) for the last three years.
A:Wikoryl is the brand name. It contains several drugs: paracetamol (for pain), phenylepherine (for congestion) and chlorpheniramine (for allergy). Due to the presence of phenylepherine, which increases blood pressure, Wikoryl needs to be avoided in patients of hypertension. Whenever you get cold, the best medicine is steam inhalation 2-3 times a day with Sinarest Vapocaps put into boiling water. Your therapy for high blood pressure also needs review. At the age of just 42 years, you are consuming three medicines: Prolomet (metoprolol) and Telma-H (a combination of two medicines namely telmisartan and hydrochlorothiazide). The use of Prolomet can lead to development of diabetes apart from causing sexual erectile dysfunction in males. As per globally accepted guidelines on the management of high blood pressure the first line therapy in patients below 55 years of age should be enalapril (sold as Enam) 5-10 mg 1-2 times daily. If two drugs are required, then add either amlodipine (sold as Amlodac) 5 mg daily or a diuretic such as Metoz (metolazone) 2.5 mg daily. Asotor contains atorvastatin to be used only if you have high cholesterol levels that are not coming down even with diet control and exercise.